Eczema Bulletin, Issue #015 - Vaccinations and Eczema
Welcome to October's edition of the Eczema Bulletin e-zine, and thank you for subscribing.
This is the 15th edition of Eczema Bulletin. It will bring you articles and news about eczema, and also any updates to what-is-eczema.com. If you would like to add any suggestions for articles or news, or even add your own then I would love to hear from you
You can contact me here
This month's Eczema Bulletin includes
- October's Featured Article – Vaccinations and Eczema
- My favourite eczema news article
- Tip of the Month
- 5 Ways To.....use an emollient
Featured Article - Vaccinations and Eczema
I decided to look into this after a conversation I had with a friend.
Her son has eczema, and is due to have a vaccination soon. It reminded me of when I was in my teens, and due to have my BCG vaccination. I was given a test, but then wasn't called to have the main vaccine.
I was never told why, but have always wondered if it had something to do with my eczema. So after the conversation I decided to look into if immunisation could affect eczema.
Throughout our childhood, we are given different immunisations for certain diseases. We are given them to protect us from these diseases, and to protect people around us from catching anything that we are not immune from.
As parents, you are given the choice if your child is given the program of vaccinations that is recommended. If your child has eczema you may have concerns and questions about getting them done.
One worry could be that there will be a reaction to the vaccination, that
perhaps it will cause a flare up. There have been no reports that say whether this is the case or not.
The problem is, is that so many things can cause the symptoms of eczema to get worse. So even if your child has an outbreak of eczema after having a vaccine, it may be completely unrelated.
One time that a rash may appear is after a MMR vaccination. Sometimes a measles type rash may occur for up to two weeks afterwards.
If a rash appears after your child has been immunised some small bumps may appear where the injection was given. But children with eczema are not affected by this anymore than children without it.
As most vaccines are given as an injection, another worry is the condition of the skin where it is given. Your child's skin may be sore and inflamed. Your doctor or nurse will not give your child a vaccination in an area that is affected by eczema.
Something else that may be a concern is if the vaccinations are safe to
use if your child is using certain eczema treatments.
- Immunisation is completely safe if topical steroids are being used
- If your child is using topical tacrolimus, or Protopic, then there are a couple of recommendations. Firstly, give the vaccination before the use of tacrolimus is started. Secondly, when using, leave at least 2 weeks between last using it, and getting immunised
- If immunosuppresants or oral steroids are being taken then you should always speak to your doctor before the immunisations are given
Children with eczema can also be affected by food allergies. If your child has a severe allergy to egg, speak to your doctor. The MMR vaccination will be given with more care, and Yellow Fever will probably not be given.
Doctors, health visitors and other care professionals will normally advise you to allow your children to be immunised. They will talk to you about any concerns you
have, and will not do anything to risk your child's health. Whether that means your child being immunised or not.
Eczema News Article
A recent news article has revealed that thousands of cases of cow's milk allergy in children, have been missed or misdiagnosed.
According to the charity Allergy UK, doctors do not know enough about the condition. They can sometimes misdiagnose milk allergy symptoms. These can include severe eczema, vomiting, facial swelling and breathing difficulties.
It can be underestimated just how serious and common a cow's milk allergy can be. It is reported that around a third of child sufferers end up in A+E each year.
It can be very difficult to pinpoint the symptoms to the allergy. But with parents and healthcare professionals working together, a diagnosis can be made as quick as possible. Helping to lessen any discomfort and stress to the child.
You can find more information about cow's milk allergy at Is It Cow's Milk Allergy?
Tip Of The Month - Don't Delay Getting The Right Treatment
This is one lesson I learnt a long time ago.
A quick story. It started when I had a mild case of eczema on my hands. I used an emollient on it. It seemed ok for a time, then started getting a little worse. I then started to use a mild topical steroid on it. It helped, but it was so itchy and everything seemed to irritate it. Not surprisingly, I scratched it.
As it would, it just got worse. I carried on using the topical steroids for a few weeks, but by this time it had spread up my arms, almost to my elbows. I should of stopped using the topical steroid after a week, especially as the treatment wasn't being monitored by my doctor.
At this point my skin was extremely inflamed. The skin was broken, which made it very painful. After about 6 weeks I had to admit defeat and visit my doctor. Needless to say, I got a telling off from him. My eczema had become quite badly infected, and no amount of over the counter topical steroid was going to clear it.
If I had gone to the doctors at least 5 weeks earlier, I would of got the right treatment to clean the infection. Because of the delay it took a lot longer to improve, so treatment went on longer than it would of done.
I thought I could deal with the breakout myself. But one of the problems with eczema is that it doesn't take long before it's condition declines massively.
You should never have to live with painful, inflamed or infected skin longer than necessary. That is what doctors are there for, to diagnose, then prescribe the right treatment, at the right time.